MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS23A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 02/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.The device was not returned for evaluation.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during a carotid tavr procedure with a 23mm sapien 3 valve, during full deployment of the valve, the 23 mm certitude delivery device balloon ruptured.The patient has a heavily calcified sinotubular junction (stj) and ascending aorta.The balloon was fully inflated when it burst.The patient remained hypotensive post deployment.Cpr was initiated and epi was given and the patient fully recovered.The valve was post dilated with a 22mm atlas gold balloon.The valve was post dilated because the physician wanted to make sure the valve was fully expanded since the delivery balloon ruptured during the end of deployment.The physician had to use some force to pull the delivery out of the sheath but there was no damage to the sheath and the balloon was intact.The patient was stable at the end of the case and there was mild paravalvular leak and no central leak observed.Per the fcs, the patient had a severely calcified stj.There was no extra volume added to the balloon prior to inflation.The patient's pressure started to drop prior to deployment, once the sapien 3 valve crossed the native valve.The perceived root cause of the hypotensive was patient and procedural factors.The patient has a history of extensive calcification and severe aortic stenosis.A two step deployment was not performed so there was an average pacing run.The device will not be returned.Pictures of the burst balloon were provided.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.The following section of this report has been updated: b4, g3, g6, h2, and h6.The device was not returned therefore, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.The complaint for balloon burst was confirmed by visual inspection of the imagery provided.However, no manufacturing non-conformance was identified during the evaluation.An existing technical summary has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As per imagery provided, there was presence of calcium in the patient's sinotubular junction.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressures, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Review of available information suggests that patient factors (calcification) contributed to the balloon burst.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Therefore, no corrective or preventative actions nor product risk assessment (pra) is required.

Brand Name
CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16436972
Report Number2015691-2023-11052
Device Sequence Number11551006
Product Code NPT
UDI-Device Identifier00690103194142
UDI-Public(01)00690103194142(17)240306(10)64319073
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2024
Device Model Number9600SDS23A
Device Catalogue Number9600SDS23A
Device Lot Number64319073
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Supplement Date Received by Manufacturer03/29/2023
Initial Report FDA Received Date02/24/2023
Supplement Report FDA Received Date04/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown